Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS State College, PA

April 19, 2019Cumberland County, Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 19, 2019, 8:34 PM EDT for Cumberland County, Franklin County, Pennsylvania. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 19, 2019, 8:34 PM EDT (00:34 UTC)
Expired
Apr 19, 2019, 9:15 PM EDT
In force
41 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Cumberland County, PA, Franklin County, PA

The radar

The State College radar (KCCX), 107 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:34 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 0.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2019-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 429 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2019-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 315 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
429 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
718 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
315 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:51 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Apr 19, 6:51 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service State College PA
651 PM EDT Fri Apr 19 2019

.SYNOPSIS...
A slow moving cold front will move through the region later
this evening and overnight. Unsettled weather will hang around
through the weekend as the associated upper air disturbance
crawls eastward. Much of the time from later Sunday into mid
week will be dry, but no long term dry spells are seen at this
point.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SVR Thunderstorm Watch #93 in effect until 03z for southeast
quarter of our area. Convection lifting from northern VA/MD into
high shear low CAPE environement over S Central Mtns and Lower
Susq River Valley this evening. It won't take much bouyancy to
support bowing line segments and isolated tornadoes but the big
question is the bouyancy in the relatively stable llvl se flow
thus far. Threat will last through the mid evening hours.

The threat for locally heavy rain will accompany the convection as
PW in excess of 1.5" surge north on the nose of a southerly
35-60kt LLJ, which the ensembles show to be some 3-5 Sigma above
normal.

Increasingly negative tilted upper trough and strengthening
deep layer shear will lead to moderately strong upper
diffluence/large scale uvvel. Selective areas of higher CAPE
will cause scattered thunderstorms capable of heavy rainfall
rates in excess of 2 inches per hour. The window of heaviest
rain looks like it will be closing by around midnight with the
HRRR taking the deepest convection east of the CWA. Scattered
showers will continue into Saturday however.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Dry slot should bring a decrease in shower activity east of the
Alleghenies to start the weekend. Despite some clouds, high
temps should manage to peak around 70 degrees from the central
mountains into the Susquehanna Valley. Cooler temps and most
likely area of showers should be across western PA. Saturday
looks like the better day for the upcoming holiday weekend.

Falling heights and gradually cooling temps aloft associated
with slow moving upper level low will spread shower risk to the
east across most of central PA on Easter Sunday into Sunday
night. Temperatures will trend cooler but max climo departures
are only about 5 degrees from mid April averages.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Expect improving conditions/dry wx early next week as high
pressure moves into the area behind departing upper level low.
Look for a nice rebound in temperatures with highs in the 65 to
75 degree range on Tuesday. 80F not out of the question in the
Lower Susquehanna Valley Tuesday afternoon.

There is decent model agreement in the next frontal system
moving into or through the area around midweek. Beyond
Wednesday, guidance shows a large divergence in the evolution of
the boundary and overall precipitation pattern. Trends seem to
lean toward wet vs. dry into the second half of next week but
confidence is low. Temperatures are likely to cool off from
Tuesday's highs before trending warmer into next weekend.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and embedded thunderstorms will continue to overspread
the flying area into the evening hours. Localized downpours are
expected, and a few of the thunderstorms could produce strong winds.
Expect widespread flight restrictions into tonight.

Unsettled, showery weather will persist into Saturday and
possibly Sunday as well.

.Outlook...

Sat...Widespread restrictions in the morning with some
improvement despite continued chc of showers.

Sun...Scattered showers and areas of sub-VFR.

Mon-Wed...Mainly VFR with scattered showers.

&&

.HYDROLOGY...
Flash flood watch expanded westward earlier today coincident
with shift/trend in the hires models and HREF mean QPF.

River (small stream) flooding threat remains largely predicated
on exactly where (location) the heavy rain falls. That said,
still expecting widespread 1-2 inches across most of central PA.
Hydro models still show minor flooding on the Swatara Creek at
Harper Tavern and Middletown. The lower mainstem Susq. small
streams/tribs remain very vulnerable to quick rises and most
susceptible/likely to experience short duration flooding.
Smaller, quick responding streams in the Juniata and WB Susq.
should also be monitored for potential flooding.

Several-foot rises are fcst on larger rivers with fcst crests
above caution/action levels at Harrisburg and Williamsport later
Saturday into Sunday.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Saturday morning for PAZ012-018-019-
026>028-035>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...DeVoir/La Corte
SHORT TERM...Steinbugl
LONG TERM...Martin/Steinbugl
AVIATION...La Corte
HYDROLOGY...
Hazardous weather outlook, Apr 19, 6:43 PM EDT, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
643 PM EDT Fri Apr 19 2019

PAZ012-018-019-037-041-042-045-046-049>053-202245-
Northern Clinton-Northern Centre-Southern Centre-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-Union-
Snyder-Montour-Northumberland-Columbia-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ026>028-035-202245-
Huntingdon-Mifflin-Juniata-Fulton-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Fast moving storms may produce locally strong, gusty winds this
evening into early tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ004>006-010-011-202245-
Warren-McKean-Potter-Elk-Cameron-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ036-056-057-059-063>066-202245-
Franklin-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
...SEVERE THUNDERSTORM WATCH 93 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ058-202245-
Schuylkill-
643 PM EDT Fri Apr 19 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

Severe thunderstorms with damaging winds 60 mph or greater are
possible this evening into early tonight. An isolated weak, short-
lived tornado is also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ017-024-025-033-034-202245-
Clearfield-Cambria-Blair-Somerset-Bedford-
643 PM EDT Fri Apr 19 2019

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Fast moving storms may produce locally strong, gusty winds and heavy
rainfall this evening into tonight. Localized flooding is also
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Apr 19, 6:10 PM EDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service State College PA
610 PM EDT FRI APR 19 2019

PAZ034-035-192245-
Bedford PA-Fulton PA-
610 PM EDT FRI APR 19 2019

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF BEDFORD AND FULTON
COUNTIES UNTIL 645 PM EDT...

At 609 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from 7 miles east of Lake Gordon to near Paw Paw to 7
miles north of Wardensville. Movement was northeast at 55 mph.

Very heavy rain and wind gusts in excess of 40 mph are possible.

Locations impacted include...
Breezewood, Warfordsburg, Clearville, New Enterprise, Everett,
McConnellsburg, Harrisonville, Big Cove Tannery, Crystal Springs,
Waterfall, Wells Tannery, Fort Littleton, Needmore, Valley-Hi,
Saluvia, Locust Grove, Barnes Gap, Sideling Hill Rest Area,
Inglesmith and Saxton.

LAT...LON 3972 7862 3974 7863 4026 7836 4017 7813
      4013 7808 4012 7803 4006 7787 4001 7792
      3996 7793 3973 7808 3972 7810
TIME...MOT...LOC 2209Z 215DEG 47KT 3973 7854 3958 7843 3918 7859

La Corte
Local storm report, Apr 19, 7:35 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
735 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     2 ESE FORT LOUDON       39.93N  77.84W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG THE 9700 BLOCK OF LINCOLN WAY WEST.

&&

EVENT NUMBER CTP1901212

EVANEGO
Local storm report, Apr 19, 7:42 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
742 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     TSTM WND DMG     3 WNW GREENCASTLE       39.81N  77.78W
04/19/2019                   FRANKLIN           PA   FIRE DEPT/RESCUE

            WIRES DOWN ALONG RABBIT ROAD NORTH NEAR UPTON.

&&

EVENT NUMBER CTP1901213

EVANEGO
Local storm report, Apr 19, 8:04 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
804 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND DMG     1 NW SHADE GAP          40.19N  77.88W
04/19/2019                   HUNTINGDON         PA   FIRE DEPT/RESCUE

            NUMEROUS TREES REPORTED DOWN ON COVERED BRIDGE ROAD.

&&

EVENT NUMBER CTP1901214

EVANEGO
Local storm report, Apr 19, 8:12 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
812 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0802 PM     TSTM WND DMG     2 SSW LEWISTOWN         40.57N  77.59W
04/19/2019                   MIFFLIN            PA   FIRE DEPT/RESCUE

            TREES AND WIRES DOWN AT ROUTE 103 AND RIVER MOUNTAIN
            LANE.

&&

EVENT NUMBER CTP1901215

EVANEGO
Local storm report, Apr 19, 8:32 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
832 PM EDT FRI APR 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     6 NE SHADE GAP          40.24N  77.79W
04/19/2019                   HUNTINGDON         PA   EMERGENCY MNGR

            TWO OUTBUILDINGS DESTROYED AND A ROOF BLOWN OFF A BARN
            IN THE 19000 BLOCK OF SHADE VALLEY ROAD.

&&

EVENT NUMBER CTP1901216

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 8:11 PM EDTSevere Thunderstorm WarningCTPAdams, Franklin49 min
Apr 19, 8:27 PM EDTTornado WarningCTPFranklin16 min
Apr 19, 9:11 PM EDTSevere Thunderstorm WarningCTPDauphin, Perry34 min
Apr 19, 9:26 PM EDTSpecial Weather StatementCTPMontour, Sullivan49 min
Apr 19, 9:36 PM EDTSevere Thunderstorm WarningCTPColumbia, Dauphin, Montour, Northumberland, Snyder54 min
Apr 19, 9:44 PM EDTAreal Flood AdvisoryCTPAdams, Cumberland, Dauphin, Juniata, Montour, Northumberland and 5 more3 hr
Apr 19, 10:56 PM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Sullivan3 hr
Apr 20, 12:24 AM EDTAreal Flood AdvisoryCTPTioga4 hr
Apr 20, 3:43 PM EDTSpecial Weather StatementCTPWarren32 min
Apr 20, 4:33 PM EDTSpecial Weather StatementCTPWarren42 min
Apr 20, 7:25 PM EDTSpecial Weather StatementCTPElk35 min
Apr 20, 7:37 PM EDTSpecial Weather StatementCTPMcKean23 min
Apr 20, 7:59 PM EDTSpecial Weather StatementCTPElk46 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.